Article Text

Download PDFPDF
CASE REPORT
Takotsubo cardiomyopathy following electroconvulsive therapy: an increasingly recognised phenomenon
  1. A Narayanan,
  2. M D Russell,
  3. S Sundararaman,
  4. K K Shankar,
  5. B Artman
  1. Lister Hospital, Stevenage, Hertfordshire, UK
  1. Correspondence to Dr M D Russell, mdrussell{at}doctors.org.uk

Summary

Treatment of patients with severe depressive illnesses requiring electroconvulsive therapy (ECT) is challenging. This is compounded by the presence of physical comorbidities and potential complications. We report the case of a patient, on long-term bisoprolol, who developed acute epigastric pain and dyspnoea shortly after receiving ECT for treatment-refractory depression. An ECG showed new-onset ischaemic changes and a troponin-I level was elevated at 12 h. A diagnosis of Takotsubo cardiomyopathy was reached following angiography, which demonstrated left ventricular hypokinesia in the absence of coronary artery disease. With supportive treatment the patient made a good recovery. This report highlights the risk of developing Takotsubo cardiomyopathy following ECT despite β-adrenergic receptor blockade, and adds to a growing number of cases reporting this complication. Clinicians involved in the care of patients undergoing ECT must be aware of this complication and should consider Takotsubo cardiomyopathy in patients who develop atypical chest pain after ECT.

Statistics from Altmetric.com

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.